NEW YORK (Reuters Health) - Doctors have been scratching their heads for years over the higher asthma risk in kids who use acetaminophen, a common painkiller known as Tylenol in the U.S.
Just last August, researchers studying toddlers in Ethiopia said it was "increasingly likely" that the drug had triggered much of the wheezing that troubled eight percent of those children. And another study hinted it might be fueling a large part of the worldwide increase in asthma (see Reuters Health story of Aug 13).
In a letter to the editor of the Journal of Allergy and Clinical Immunology, however, researchers from Germany say there is no cause for alarm.
Using long-term data for more than 3,000 children, they report that the link between asthma and acetaminophen only held when the medication was used to treat airway infections -- not stomach flu or urinary tract infections.
"A lot of people associate (acetaminophen) with asthma," said Dr. Eva Schnabel, of the German Research Center for Environmental Health in Neuherberg, who worked on the new analysis.
"Perhaps they should think it over and read the studies again," she suggested.
Schnabel, who has no ties to drugmakers, said most earlier studies hadn't followed children from the get-go and often relied on parents' recall.
But parents whose kids have frequent airway infections might be more likely to remember using a painkiller to lower the fever. And it's possible that the infections that led to acetaminophen use, and not the drug per se, could have caused asthma later on or revealed an underlying vulnerability to the disease.
"There have been several studies showing that viral infections are a risk factor for asthma," Schnabel told Reuters Health.
The analysis by Schnabel and her colleagues, which hasn't been reviewed by independent experts because it was submitted to the journal as a letter to the editor and not a regular study, is based on published data from kids followed closely up to age six.
Parents were asked to record all cases of fever in their child's first year of life as well as airway, stomach and urinary tract infections. They also jotted down the medications they used in these cases.
Thirteen percent of the children developed asthma. Although use of acetaminophen -- the most common painkiller by far -- was more common in those who went on to have asthma, that difference was only found for airway infections.
"This analysis indicates that increased respiratory tract infection morbidity and not (acetaminophen) use during infancy is associated with the later development of asthma," the researchers write.
"There is no argument anymore that (acetaminophen) shouldn't be prescribed during infancy," concludes Schnabel.
The researchers who suggested acetaminophen might trigger asthma could not be reached for comments.
SOURCE: http://link.reuters.com/xev38p Journal of Allergy and Clinical Immunology, online October 4, 2010.